Ashtyn was very tearful today. She is not only struggling with having to be in the hospital for an unknown amount of time but she also is dealing with side effects from the chemotherapy drugs being given.
She started four of the five chemotherapy drugs she’ll be taking for the next two weeks. Chemotherapy drugs destroy cancer cells by interfering with the cancer cell’s growth cycle. The first drug she has taken is called Mitoxantrone. It is a blue liquid that commonly causes low blood counts 1 to 3 weeks after treatment, blue/green color urine, skin rash, nausea, mouth sores, fatigue, and a list of other things. She takes medicine every two hours that helps her not be nauseated, though the side effects from the nausea medications make her very tired. To help with the possibility of mouth sores I try to encourage her to brush her teeth and/or use mouth wash every time she goes to the bathroom. Her skin is dry and peeling from her last round of chemo, so lotion is applied heavily every day.
She took a chemo drug called Asparaginase for the first time this evening. The side effects include allergic reaction, difficulty breathing, and headaches. I was out of the hospital when she received the medication. She texted me while it was being infused into her central line. “This chemo is making me feel really weird. My heart feels weird and I’m really grumpy and tired and I just feel different. I miss you.”
Twice a day for the next two weeks she takes Dexamethasone, a steroid that increases the effectiveness of the other chemotherapy drugs. Dexamethasone causes mood swings, irritability, and nightmares. For Ashtyn the medication has intensified her normal feelings. When she is tired, she is extremely tired. When she gets understandably irritated and sad, the medicine makes her feelings more intense.
Vincristine is another drug she took that didn’t seem to show any side effects. Tomorrow she’ll receive the fifth chemo drug called Methotrexate where they will put her asleep with anesthesia and inject the chemo into her cerebrospinal fluid through a lumbar puncture in-between the lower vertebrae.
How was her day with all that is going on? She was tired and emotional. Last night (Saturday) she fell asleep around 9:00 pm. Other than a few bathroom runs and time to take pills, she slept in until noon. She stayed awake for only a couple of hours. Consistent with the side effects of Dexamethasone, Ashtyn became very emotional, “I’m handling chemo fine. Why can’t I go home and recover there? I miss everything more than ever. I want to go home. They said I could go home in four to six days.” I tried to calm her, “Ashtyn, remember, in your heart you knew you’d have to stay longer.” Ashtyn cried, “But I can’t handle two weeks anymore.” I did the best I could to validate her feelings. I knew she will go home when it is safe for her to but she needed to cry. So I let her cry. I laid beside her not trying to fix the problem and not trying to talk her into feeling better. I just held her with her head on my chest as she cried herself to sleep.
Three hours later Ashtyn was still sleeping. Her dad, Jason, came up to spend some time with her. Before leaving the hospital I stood outside Ashtyn’s room for about five minutes talking to her nurse about the plans for the evening. Once Jason arrived, I headed out the doors and he went into Ashtyn’s room. As I was driving away I got a phone call informing me that when Jason went into the room, she was walking around in a panic. I talked to her on the phone and she explained her nightmare. “I had a dream that a doctor I have never seen came into my room. I was feeling good and doing OK so I asked if I can go home. He said he would talk to me about it when you went to get a drink. After you left the room he kept repeating in a mean voice with a scrunched up face, ‘You will never go home. You will never go home. You will never go home.’ I was freaking out walking around the room half asleep. He kept saying it until dad woke me up.”
The rest of the evening went fine. When I got back to the hospital she cried because she didn’t get the tech that she wanted. I gave her a bath and she cried feeling like she can’t be dramatic or mean without being judged. (I made it clear to her that if she is mad, be mad. If she feels emotional and dramatic, be that way. If she is sad, cry.) Before going to bed she cried, “I want to see Chandler’s last hockey game. I want to support Ethan with his swimming and soccer games, and I can’t. My friends text me and they want help with school drama, and I can’t help them. I’m in the hospital! I want to go home. When can we go home?”
I laid in bed with her and by 1 am she fell asleep. Tonight I will sleep with her. She sleeps better when I am right beside her. That way when she wakes she can quickly fall back asleep knowing I am right there.
The first round of chemo affected her physical body in so many ways including vomiting, mucositis, fevers, severe rash, and oxygen needs. The second round of chemo seems to be affecting her emotionally. It makes my heart heavy, however words of others again lift us up and remind us that everything will work out.
A note Ashtyn got on her bed tonight from a caring staff member: “You’ve been given this challenge in life for a reason. There is a point, a purpose, to all of this. If nothing else, to inspire me. Your mom, dad, friends, and all of us here at the hospital are proud of you and admire your courage with your difficult circumstances. I’m proud to call you my friend.”